Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 302, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 26, 2018, 6:15 PM CDT for Cheyenne County, Kansas; Dundy County, Nebraska. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2018, 6:15 PM CDT (23:15 UTC)
- Expired
- Jul 26, 2018, 6:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 80.0 mph
Counties Cheyenne County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 57 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 6:35 PM CDT | TSTM WND GST 60 | 2 Nnw Saint Francis, KS | DAMAGING WIND GUSTS WITH PEA-SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 5:19 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
597
WUUS53 KGLD 262315
SVRGLD
KSC023-NEC057-262345-
/O.NEW.KGLD.SV.W.0302.180726T2315Z-180726T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
515 PM MDT THU JUL 26 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northwestern Cheyenne County in northwestern Kansas...
South central Dundy County in southwestern Nebraska...
* Until 545 PM MDT/645 PM CDT/.
* At 514 PM MDT/614 PM CDT/, a severe thunderstorm was located 8
miles southeast of Haigler, or 10 miles north of St. Francis,
moving southeast at 35 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
St. Francis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3983 10157 3971 10197 3983 10205 3996 10205
4005 10175
TIME...MOT...LOC 2314Z 335DEG 31KT 3992 10185
HAIL...1.50IN
WIND...80MPH
$$
JN1 follow-up statement
818
WWUS53 KGLD 262335
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
635 PM CDT THU JUL 26 2018
NEC057-262344-
/O.CAN.KGLD.SV.W.0302.000000T0000Z-180726T2345Z/
Dundy NE-
635 PM CDT THU JUL 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DUNDY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Kansas.
LAT...LON 3983 10157 3976 10183 3983 10182 3992 10182
3998 10171
TIME...MOT...LOC 2334Z 335DEG 31KT 3976 10175
$$
KSC023-262345-
/O.CON.KGLD.SV.W.0302.000000T0000Z-180726T2345Z/
Cheyenne KS-
635 PM CDT THU JUL 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTH CENTRAL CHEYENNE COUNTY IN NORTHWESTERN KANSAS...
At 634 PM CDT, a severe thunderstorm was located near St. Francis,
moving southeast at 35 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
St. Francis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3983 10157 3976 10183 3983 10182 3992 10182
3998 10171
TIME...MOT...LOC 2334Z 335DEG 31KT 3976 10175
HAIL...1.50IN
WIND...80MPH
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:47 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 26, 3:47 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Goodland KS 247 PM MDT Thu Jul 26 2018 .SHORT TERM...(This evening through Friday) Issued at 234 PM MDT Thu Jul 26 2018 Northwest flow continues over the High Plains over a broad, but weak, southeasterly low level flow. The directional shear is resulting in rather large deep layer shear values of 50kts this afternoon, which combined with weak to moderate instability has resulted in an environment favorable for rotating updrafts. Moisture is also plentiful, with precipitable water values of 1-1.5 inches and surface dew points in the 60s. Perhaps the one lacking ingredient for more widespread convection is lift, with only the hint of shortwave trough embedded in the northwest flow. There is the tail end of an old front/outflow boundary located north to south in northwest Colorado which may be a focus for convection. Expect storms to continue to increase in coverage this afternoon and evening as the upper shortwave moves across. HRRR continues to suggest an MCS/thunderstorm cluster moving south out of Nebraska and along the Colorado/Kansas border area late tonight and during the overnight, possible posing a damaging wind gust threat in those areas. Storm motions are rather fast at around 15kt and any right movers at 20-30kts, so despite the high moisture not anticipating a flash flood threat tonight. As has been the case the last few mornings, patchy dense fog will develop overnight and persist into early Friday morning before dissipating. Not much changes for the general set up on Friday afternoon. Another weak shortwave trough comes through in the northwest flow, with impressive deep layer shear and even more instability than today. Scattered afternoon storms will develop, some severe, with large hail and damaging winds the main threats. Better chances will occur Friday evening with SPC upgrading to an enhanced risk (see Long Term section). High temperatures on Friday will be in the lower 80s. .LONG TERM...(Friday night through Thursday) Issued at 151 PM MDT Thu Jul 26 2018 At the start of the long term, an upper high continues over the desert southwest with troughing and an upper low pressure system extending from southeastern Canada into the eastern CONUS. Between these two features, fast northwest flow aloft is expected over the tri-state region. Friday evening and overnight appears to be an interesting period. A weak shortwave passing through the northwest flow and a surface boundary coming down from Nebraska will aid in the development of thunderstorms. With near 2500 J/kg of CAPE, ample shear of 50 knots or greater, steep lapse rates and good moisture in place, severe thunderstorms are expected. Exact locations are still in question. However, it appears that storms should fire over higher terrain west- northwest of the CWA during the afternoon hours, with shear supporting supercell development. Heading into the evening and overnight, storms should congeal into a line, traveling southeastward across the region. The main threats will be damaging winds and large hail. Guidance including PWATS of 1 to 2 inches suggest that heavy rainfall will be a concern as well. A similar pattern remains in place through the weekend and unsettled weather is anticipated to continue. Additional disturbances will pass through the northwest flow (including a strong shortwave late Sunday), generating storm chances through Monday morning. Severe storms cannot be ruled out on Saturday and Sunday depending on how well the lower levels recover from the previous day's convection. Will continue to monitor in the coming days. Drier air and surface high pressure move into the area on Monday, resulting in a dry forecast through Thursday. High temperatures decrease from the 80s on Saturday to the mid 70s to low 80s on Sunday and Monday. Temperatures increase thereafter, reaching the low 90s on Thursday. Low temperatures range from the mid 50s to mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 244 PM MDT Thu Jul 26 2018 Widely scattered thunderstorms will continue through the afternoon and evening hours, which may briefly impact either KGLD or KMCK with reduced visibility, lowered ceilings and a few lightning strikes. Given the scattered nature of the storms, difficult to pin down exact timings, so used rather long period VCTS as prevailing conditions. At KGLD, there is the possibility of an MCS impacting the terminal late tonight and during the overnight with a period of gusty winds. Overnight, expecting patchy fog and low clouds to develop which may persist into Friday morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...JBH AVIATION...024
Hazardous weather outlook, Jul 26, 3:53 PM CDT, 2 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 253 PM MDT Thu Jul 26 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-272100- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 253 PM MDT Thu Jul 26 2018 /353 PM CDT Thu Jul 26 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Widely scattered thunderstorms will develop across the area this afternoon. Although coverage will be sparse, any storm that develops has the potential of producing large hail and damaging winds. Tonight, storms will increase in coverage, particularly across northeast Colorado and adjacent areas of northwest Kansas and southwest Nebraska. Some of these storms may be severe with damaging winds gusts, large hail and locally heavy rainfall. The threat for damaging wind gusts may continue into the overnight hours as the storms merge into a cluster and move into west central Kansas. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Scattered thunderstorms are anticipated to develop across the region Saturday afternoon with large hail and damaging winds as the main threats. The better chance for severe thunderstorms will be Saturday evening into the overnight hours, with damaging winds, large hail, and heavy rainfall as hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jul 26, 5:16 PM CDT, 59 minutes before
Special Weather Statement National Weather Service Goodland KS 416 PM MDT THU JUL 26 2018 COZ091-262245- Kit Carson County CO- 416 PM MDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY UNTIL 445 PM MDT... At 416 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Seibert, moving south at 20 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Seibert and Vona. This includes Interstate 70 in Colorado between mile markers 403 and 414. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for east central Colorado. LAT...LON 3947 10295 3951 10283 3931 10262 3922 10292 TIME...MOT...LOC 2216Z 341DEG 19KT 3943 10287 JN
Local storm report, Jul 26, 5:24 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND GST 1 ENE WRAY 39.97N 102.21W
07/26/2018 E60 MPH YUMA CO TRAINED SPOTTER
60 MPH WINDS WITH QUARTER-SIZED HAIL.
&&
SJSLocal storm report, Jul 26, 5:48 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
448 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL SEIBERT 39.30N 102.87W
07/26/2018 E1.00 INCH KIT CARSON CO PUBLIC
QUARTER-SIZED HAIL REPORTED VIA IMAGE ON
TWITTER.
&&
JRPLocal storm report, Jul 26, 5:52 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL WRAY 40.08N 102.23W
07/26/2018 E1.00 INCH YUMA CO PUBLIC
QUARTER-SIZED HAIL REPORTED VIA IMAGE ON
FACEBOOK.
&&
JRPLocal storm report, Jul 26, 6:00 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM FLASH FLOOD 1 ENE WRAY 40.08N 102.21W
07/26/2018 YUMA CO TRAINED SPOTTER
STREETS ARE FLOODED OUT IN WRAY WITH
NICKEL-SIZED HAIL.
&&
SJSLocal storm report, Jul 26, 6:10 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL 5 SW WRAY 40.03N 102.30W
07/26/2018 E1.00 INCH YUMA CO PUBLIC
QUARTER-SIZED HAIL.
&&
SJSThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 7:04 PM CDT | Special Weather Statement | GLD | Gove | 41 min |
| Jul 25, 9:43 PM CDT | Special Weather Statement | GLD | Sheridan | 47 min |
| Jul 25, 10:21 PM CDT | Special Weather Statement | GLD | Greeley, Wichita | 39 min |
| Jul 25, 10:23 PM CDT | Special Weather Statement | GLD | Gove | 52 min |
| Jul 25, 10:54 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 18 min |
| Jul 25, 10:55 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 20 min |
| Jul 25, 11:05 PM CDT | Special Weather Statement | GLD | Scott | 25 min |
| Jul 26, 2:34 PM CDT | Special Weather Statement | GLD | Sherman | 41 min |
| Jul 26, 2:44 PM CDT | Special Weather Statement | GLD | Rawlins | 46 min |
| Jul 26, 3:12 PM CDT | Special Weather Statement | GLD | Thomas | 33 min |
| Jul 26, 3:29 PM CDT | Special Weather Statement | GLD | Sheridan | 46 min |
| Jul 26, 3:42 PM CDT | Special Weather Statement | GLD | Sherman | 33 min |
| Jul 26, 3:47 PM CDT | Special Weather Statement | GLD | Thomas | 28 min |
| Jul 26, 3:51 PM CDT | Special Weather Statement | GLD | Wallace | 24 min |
| Jul 26, 4:16 PM CDT | Special Weather Statement | GLD | Thomas | 29 min |
| Jul 26, 4:17 PM CDT | Special Weather Statement | GLD | Sheridan | 28 min |
| Jul 26, 4:30 PM CDT | Special Weather Statement | GLD | Wallace | 30 min |
| Jul 26, 4:47 PM CDT | Special Weather Statement | GLD | Logan | 28 min |
| Jul 26, 5:12 PM CDT | Special Weather Statement | GLD | Logan | 33 min |
| Jul 26, 5:14 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 46 min |
| Jul 26, 5:30 PM CDT | Flash Flood Warning | GLD | Cheyenne | 2 hr |
| Jul 26, 5:40 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 50 min |
| Jul 26, 5:43 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 47 min |
| Jul 26, 5:55 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 35 min |
| Jul 26, 6:02 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 43 min |
| Jul 26, 6:34 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 41 min |
| Jul 26, 6:48 PM CDT | Tornado Warning | GLD | Sherman | 13 min |
| Jul 26, 5:24 PM CDT | Severe Thunderstorm Warning | GLD | Dundy | 40 min |
| Jul 26, 5:33 PM CDT | Tornado Warning | GLD | Dundy | 27 min |
| Jul 26, 6:26 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.